California, 2010

High Wind in California, May 22 to 23, 2010

May 22 to 23, 2010 · NWS PSR · 1 event in 1 county or zone

Winds gusted to over 50 mph in parts of Imperial County on Saturday night and early Sunday morning.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Winds gusted to over 50 mph in parts of Imperial County on Saturday night and early Sunday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 22, 7:17 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, May 22, 7:17 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST SAT MAY 22 2010

.SYNOPSIS...
THE DRY SOUTHERN END OF A LARGE LOW PRESSURE SYSTEM FROM THE
NORTHWEST WILL BRING WINDY AND MUCH COOLER WEATHER THIS WEEKEND WITH
THE STRONGEST WINDS AND MOST COOLING EXPECTED SUNDAY. TEMPERATURES
ARE EXPECTED TO BE MORE THAN 20 DEGREES COOLER SUNDAY COMPARED WITH
PEAK HIGHS REACHED FRIDAY. ANOTHER LARGE LOW PRESSURE SYSTEM FROM
THE GULF OF ALASKA IS EXPECTED TO DEVELOP NEAR THE WEST COAST DURING
THE MIDDLE AND LATTER PART OF NEXT WEEK WHILE HIGH PRESSURE ALOFT
EXPANDS OVER OUR AREA WITH A GRADUAL RECOVERY OF TEMPERATURES.

&&

.DISCUSSION...
EARLY EVENING SATELLITE IMAGERY AND SURFACE OBSERVATIONS REVEAL LOW
PRESSURE ACROSS NEVADA WITH A TROUGH ENTERING THE NORTHWEST CORNER
OF ARIZONA. ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN ARIZONA...SKIES
WERE MOSTLY CLEAR AND CONDITIONS REMAINED BREEZY.

NO MAJOR CHANGES TO THE PREVIOUS FORECAST. WINDS HAVE TAPERED OFF A
BIT ACROSS ARIZONA SINCE SUNSET...THE GUSTINESS HAS GONE AWAY AT
NEARLY ALL SITES AND I EXPECT THIS TREND TO CONTINUE INTO THE
OVERNIGHT HOURS. HOWEVER ACROSS SOUTHEAST CALIFORNIA WINDS HAVE
ACTUALLY INCREASED AROUND IMPERIAL/EL CENTRO AND THIS WAS HANDLED
WELL BY THE RUC/MAV/MET/LAV GUIDANCE. THE WIND ADVISORY FOR PORTIONS
OF IMPERIAL COUNTY WILL REMAIN IN EFFECT THROUGH THE OVERNIGHT HOURS
AND CONTINUE INTO SUNDAY EVENING. THERE MAY BE TIMES OVERNIGHT WHERE
WINDS DO NOT MEET CRITERIA IN CAZ033 BUT ALL GUIDANCE SUGGESTS THAT
WINDS WILL PICK UP AGAIN QUICKLY SUNDAY MORNING THROUGH SUNDAY
EVENING. NO CHANGES MADE TO THE WIND ADVISORY.

IN ADDITION TO THE WIND...SIGNIFICANT COOLING THROUGH THE ENTIRE
COLUMN WILL RESULT IN TEMPERATURES APPROACHING 20 DEGREES BELOW
NORMAL.

TROUGH AXIS WILL BE WELL EAST OF THE AREA MON...THOUGH ANOTHER
FAST-MOVING SHORT-WAVE TROUGH WILL KEEP TEMPERATURES WELL BELOW
NORMAL. EXTENDED MODELS ARE IN VERY GOOD AGREEMENT...INDICATING A
BUILDING RIDGE AND A WARMING TREND THROUGH THE END OF THE WEEK.
LONGWAVE TROUGH ACROSS THE WESTERN CONUS IS EXPECTED TO GRADUALLY
RETREAT AS WELL. MODELS AGREE THAT ANOTHER BROAD TROUGH WILL MOVE
OUT OF THE GULF OF ALASKA AND TOWARDS THE WEST COAST THU-FRI.
HOWEVER...LATEST TRENDS SUGGEST COOLING ASSOCIATED WITH THE TROUGH
MAY BE DELAYED UNTIL AT LEAST SAT.

&&

.AVIATION...
KPHX...KIWA...AND SURROUNDING AIRFIELDS...
BREEZY WINDS WILL EVENTUALLY BECOME LIGHT EASTERLY/VRB OVERNIGHT.
WINDS WILL INCREASE SUBSTANTIALLY ON SUNDAY AHEAD OF AN APPROACHING
TROUGH. WEST WINDS IN THE 20G30KT RANGE...WITH OCCASIONAL GUSTS
ABOVE 35KTS APPEAR POSSIBLE AT PHX AND IWA SUNDAY AFTERNOON. WINDS
WILL REMAIN GUSTY AT ALL SITES THROUGH THE END OF THE TAF PERIOD.
THE TROUGH WILL MOVE THROUGH THE AREA DRY WITH NO CIG/VSBY ISSUES.
BLOWING DUST A POSSIBILITY BUT CONFIDENCE TOO LOW TO INTRODUCE IT
INTO THE FORECAST AT THIS POINT.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA AIRFIELDS...KIPL...KBLH...
STRONG GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED TO CONTINUE
OVERNIGHT THROUGH SUNDAY EVENING. STRONGEST WINDS...WITH GUSTS IN
EXCESS OF 35KT...LIKELY AT KIPL. WINDS EXPECTED TO PEAK BY MID
MORNING SUNDAY AT KIPL WITH PEAK GUSTS EXCEEDING 40KT...AND THIS MAY
LEAD TO AREAS OF BLOWING DUST/SAND. MENTIONED VSBY TO 6SM AFTER 15Z
AT KIPL...POSSIBLY IT COULD GO LOWER DEPENDING ON STRENGTH OF WINDS.
TOO FAR OUT IN TIME TO LOWER VISIBILITY ANY LOWER ATTM. NO CLOUDS
EXPECTED OF ANY CONSEQUENCE. VFR ALL AIRFIELDS NEXT 24 HOURS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
ANOTHER BROAD AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP JUST OFF
THE WEST COAST TUESDAY...THEN SLOWLY EXPAND AND SHIFT EASTWARD
DURING THE FIVE DAY PERIOD. ARIZONA WILL REMAIN ON THE SOUTHEAST
FLANK OF THE LOW...AND UNDER A GENERALLY DRY SOUTHWEST FLOW ALOFT
EACH DAY. BREEZY CONDITIONS ARE LIKELY DURING THE AFTERNOON AND
EVENING HOURS EACH DAY. TEMPERATURES WILL STAY BELOW SEASONAL
NORMALS TUESDAY AND WEDNESDAY...THEN WARM TO AROUND OR SLIGHTLY
BELOW NORMALS THURSDAY INTO THE WEEKEND. MINIMUM RH VALUES WILL BE
QUITE LOW TUESDAY THROUGH THURSDAY...WITH MANY DESERT LOCALES IN THE
SINGLE DIGITS. SOME INCREASE IN HUMIDITY IS POSSIBLY BY FRIDAY WITH
MINIMUM HUMIDITIES TO CLIMB INTO THE 10 TO 15 PERCENT RANGE. IN
GENERAL RECOVERIES WILL BE MODERATE EACH NIGHT.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FOR YUMA...LA PAZ...MARICOPA...NORTHWEST AND
     NORTH-CENTRAL PINAL AND SOUTHERN GILA COUNTIES...FIRE
     WEATHER ZONES 131...132...AND 133 FROM 1 PM SUNDAY AFTERNOON
     UNTIL 8 PM SUNDAY EVENING.

     WIND ADVISORY FROM 11 AM TO 8 PM MST SUNDAY AZZ020>028.

CA...RED FLAG WARNING FOR THE LOWER COLORADO RIVER VALLEY...FIRE
     WEATHER ZONE 231...FROM 1 PM SUNDAY AFTERNOON UNTIL 8 PM SUNDAY
     EVENING.

     WIND ADVISORY FROM 11 AM TO 8 PM PDT SUNDAY CAZ031-032.

     WIND ADVISORY UNTIL 8 PM PDT SUNDAY CAZ033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/HIRSCH
AVIATION...LEINS/CB
FIRE WEATHER...CB
Hazardous weather outlook, May 22, 6:54 PM PST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
754 PM MST SAT MAY 22 2010

AZZ020>028-CAZ031-240300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
754 PM MST SAT MAY 22 2010 /754 PM PDT SAT MAY 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND
EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE MOVING THROUGH THE REGION WILL BRING WINDY CONDITIONS TO
THE AREA ON SUNDAY. DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE
DUE TO THE STRONG WINDS AND VERY LOW RELATIVE HUMIDITIES. A RED FLAG
WARNING IS IN EFFECT FOR SUNDAY AFTERNOON AND SUNDAY EVENING. PLEASE
REFERENCE THE RED FLAG WARNING PRODUCT /RFWPSR/ FOR ADDITIONAL
DETAILS. ALSO...A WIND ADVISORY HAS BEEN ISSUED FOR SUNDAY AFTERNOON
AND SUNDAY EVENING. PLEASE REFERENCE THE NON PRECIPITATION WARNING
PRODUCT /NPWPSR/ FOR ADDITIONAL DETAILS. SOME AREAS OF BLOWING
SAND/DUST MAY DEVELOP OVER THE OPEN DESERTS SUNDAY
AFTERNOON...BRIEFLY LOWERING VISIBILITY TO AROUND A MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ030-240300-
JOSHUA TREE NATIONAL PARK-
754 PM PDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS WILL DEVELOP ON SUNDAY AS LOW PRESSURE MOVES THROUGH THE
REGION. THE WINDS MAY BECOME HIGH ENOUGH TO WARRANT A WIND ADVISORY
SUNDAY AFTERNOON.

COOLER TEMPERATURES AND SLIGHTLY HIGHER MOISTURE LEVELS WILL PUT
RELATIVE HUMIDITY VALUES ABOVE CRITICAL THRESHOLDS AND DAMPEN FIRE
WEATHER CONCERNS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ033-240300-
IMPERIAL COUNTY-
754 PM PDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WIND ADVISORY WILL REMAIN IN EFFECT THROUGH SUNDAY EVENING AS
STRONG WINDS ARE EXPECTED TO CONTINUE. BLOWING SAND/DUST WILL REMAIN A
POSSIBILITY.

COOLER TEMPERATURES AND SLIGHTLY HIGHER MOISTURE LEVELS WILL PUT
RELATIVE HUMIDITY VALUES ABOVE CRITICAL THRESHOLDS AND DAMPEN FIRE
WEATHER CONCERNS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ032-240300-
RIVERSIDE COUNTY/EASTERN DESERTS-
754 PM PDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL INCREASE THROUGH THE DAY AS LOW PRESSURE MOVES THROUGH THE
REGION. A WIND ADVISORY HAS BEEN ISSUED FOR SUNDAY AFTERNOON AND
SUNDAY EVENING. PLEASE REFERENCE THE NON PRECIPITATION
WARNING PRODUCT /NPWPSR/ FOR FURTHER DETAILS.

COOLER TEMPERATURES AND SLIGHTLY HIGHER MOISTURE LEVELS WILL PUT
RELATIVE HUMIDITY VALUES ABOVE CRITICAL THRESHOLDS AND DAMPEN FIRE
WEATHER CONCERNS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Imperial County Except the Lower Colorado River Valley

When
May 22, 10:00 PM PST to May 23, 2:00 AM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
Other Federal Agency

Winds gusted to over 40 mph late Saturday night and into early Sunday. The strongest official wind gust was 63 mph measured at the El Centro NAF at 1:27 AM PDT. Minor damage was reported in the area, such as fences blown down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221724.